Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 116, NWS Denver/Boulder, CO

August 6, 2008Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 6, 2008, 2:42 PM MDT for Washington County, Colorado. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2008, 2:42 PM MDT (20:42 UTC)
Expired
Aug 6, 2008, 2:57 PM MDT
In force
15 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Washington County, CO

The radar

The Denver radar (KFTG), 117 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:50 AM MDT, 10 hours 52 minutes earlier.

Area forecast discussion, Aug 6, 3:50 AM MDT, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
350 AM MDT WED AUG 6 2008

.SHORT TERM...MOISTURE CONTINUES TO GRADUALLY INCREASE. PRECIPITABLE
WATER ALONG THE FRONT RANGE CURRENTLY AROUND AN INCH...BUT GRAND
JUNCTION IS UP TO NEARLY 1.5 INCHES. THIS WILL EDGE INTO THE
MOUNTAINS DURING THE DAY WITH SOME INCREASE OVER THE PLAINS BY THIS
EVENING. SURFACE DEW POINTS ARE ALSO A LITTLE HIGHER...WHICH WILL
HELP LOWER LCLS AND REDUCE THE CAPPING. ONE INTERESTING ISSUE IS THE
LOW LEVEL WIND FIELDS...WHICH HAVE NOT BEEN WELL FORECAST BY THE
MODELS. THE LARGER SCALE SURFACE WINDS HAVE BEEN OVERFORECAST...
WHILE THE OUTFLOW WINDS FROM THE THUNDERSTORM COMPLEXES HAVE
DOMINATED. THE MODELS...ESPECIALLY THE NAM...HAVE BEEN SHOWING
STRONGER EAST TO NORTHEAST WINDS BELOW 700 MB THIS AFTERNOON AND
EVENING THAN WHAT WE HAVE HAD THE LAST FEW DAYS. THERE IS A LARGE
SCALE TENDENCY TOWARD THIS WITH THE SURFACE HIGH BUILDING OVER THE
NORTHERN PLAINS AND WEAK PRESSURE FALLS AHEAD OF THE SHORTWAVE
ASSOCIATED WITH THE INCOMING MOISTURE PLUME. HOWEVER THIS IS NOT THE
FIRST TIME FOR THIS...AND THE RESULTS HAVE BEEN MEAGER IN PREVIOUS
DAYS.

IF THE LOW LEVEL FLOW IS AS STRONG AS THE MODELS SUGGEST...THIS
CREATES A FAVORABLE SCENARIO FOR FLASH FLOODING AS THE LOW LEVEL AND
UPPER LEVEL FLOW WILL BE ROUGHLY IN BALANCE GIVING NOT ONLY SLOW
MOVING STORMS...BUT POTENTIAL FOR CELL REGENERATION ON THE
UPWIND...NORTH OR EAST SIDE OF STORMS THAT COULD LEAD TO LONGER RAIN
EVENTS. THIS WOULD ALSO CREATE POTENTIAL FOR ANCHORED GROWTH ON THE
FOOTHILLS WITH THE SAME RESULT. WATER CONTENT IS NOT AT THE HIGH END
OF OUR CLIMATOLOGY...BUT IS SUFFICIENT...AND COULD BE QUITE
FAVORABLE ON THE PLAINS THIS EVENING. THE SAME IS TRUE OF THE WARM
CLOUD DEPTH AS THE DEW POINTS CREEP INTO THE LOW 60S. IF THE LOW
LEVEL FLOW IS LACKING AS IT MAY TURN OUT TO BE...THEN WE HAVE A LESS
RISKY SITUATION AS CAPES AROUND 1000 J/KG AND SLOW STORM MOTION
ALONE WILL ONLY MAKE FOR A MARGINAL FLASH FLOOD THREAT ALONG THE
FRONT RANGE...AGAIN BETTER POTENTIAL ON THE PLAINS THIS EVENING.

FOR NOW I WILL STRESS THE HEAVY RAINFALL POTENTIAL AND SET THE STAGE
FOR THE DAY SHIFT TO ISSUE A WATCH IF NEEDED. RAISED POPS A BIT MORE
ACROSS THE BOARD...AND I WILL MENTION THE SEVERE THREAT ON THE
PLAINS AGAIN...WHICH ALSO MAY BE A BIT HIGHER. HOWEVER...THE
FLOODING THREAT APPEARS MORE IMPORTANT TODAY.

OH YES...CANNOT GUARANTEE THAT IT WILL NOT HIT 90 AGAIN...BUT THE
ADDED MOISTURE SHOULD TAKE OFF A COUPLE DEGREES SO WILL STICK WITH
OUR FORECAST AND HOPE THE CLOUDS DO THIER JOB TODAY.

.LONG TERM...ON THURSDAY...THE UPPER LEVEL RDG AXIS WILL BE OVER WRN
CO WITH A WEAK NNWLY FLOW OVER THE CWFA.  A SHORT WAVE TROF IS
PROGGED TO PASS NORTH TO SOUTH ACROSS ERN CO THURSDAY MORNING. THE
AMS MAY BE TOO STABLE FOR TSTMS OVER THE NRN HALF OF THE FCST AREA
BY THE AFTN.  FCST CAPES BY THURSDAY AFTN LOOK PRETTY MEAGER VS LAST
NGTS RUN WITH DCRG PW VALUES AS WELL AT DENVER AND AKRON. BOTH THE
GFS/NAM KEEP THE BEST MSTR OVER THE SRN PORTION OF THE CWFA...ALONG
THE ASSOCIATED FRONTAL BOUNDARY THURSDAY AFTN.  FOR NOW WL GO WITH
JUST MINOR ADJUSTMENTS BACKING OFF THE POPS SLGTLY ACRS THE NRN
ZONES BUT LEAVE THE REST OF THE ZONES AS THEY WERE.  THE PERSISTENT
UPPER RIDGE CONTINUES OVER THE REGION THROUGH THE WEEKEND WITH
DECENT PLUME OF SUBTROPICAL MSTR PROGGED OVER WRN AND NRN CO.
CURRENT GRIDS KEEP CHC POPS IN THE MTNS WITH SLGT CHC ACRS THE NERN
PLAINS.  THIS LOOKS REASONABLE SO NO CHANGES PLANNED FOR THE
REMAINDER OF THE PERIOD AT THIS TIME.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING. VFR CONDITIONS ARE EXPECTED TO
PREVAIL...BUT MVFR CONDITIONS ARE POSSIBLE NEAR THE STORMS DUE TO
HEAVY RAIN. THE STORMS WILL BE MORE NUMEROUS OVER THE MOUNTAINS
TODAY...THOUGH THERE COULD BE A LARGE THUNDERSTORM COMPLEX SOMEWHERE
ON THE PLAINS IN THE EVENING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CMG/FMC
Hazardous weather outlook, Aug 6, 11:14 AM MDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1114 AM MDT WED AUG 06 2008

COZ030>051-071200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1114 AM MDT WED AUG 06 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

...FLASH FLOOD WATCH IN EFFECT FOR THE FOOTHILLS...URBAN CORRIDOR...
PALMER DIVIDE AND WESTERN PLATTE BASIN 4PM TO MIDNIGHT...

THE STAGE IS SET TODAY FOR A MOIST AND UNSTABLE AIRMASS TO PROMOTE
SCATTERED SLOW MOVING THUNDERSTORMS.  THE STORMS WILL DEVELOP FIRST
EARLY THIS AFTERNOON OVER THE HIGHER TERRAIN...THEN SPREAD TO THE
PALMER DIVIDE AND URBAN CORRIDOR LATER THIS AFTERNOON...AND THE
EASTERN PLAINS TONIGHT.  AN UPPER TROUGH IN UTAH WILL MOVE TO
NORTHEAST COLORADO THIS EVENING...PROVIDING ADDITIONAL LIFT TO THE
SITUATION.  DEWPOINTS IN THE MID TO UPPER 50S SHOULD HOLD STEADY
TODAY...SO LOW LEVEL MOISTURE IS READILY AVAILABLE.  FOR THESE
REASONS THE HIGHEST THREAT TODAY WILL BE FOR LOCALLY HEAVY RAIN AND
POSSIBLE FLOODING...ESPECIALLY IN AND NEAR THE FOOTHILLS.  A FLASH
FLOOD WATCH WILL BE IN EFFECT FROM 3PM TO MIDNIGHT FOR THE
FOOTHILLS...URBAN CORRIDOR...PALMER DIVIDE...AND SOUTH PLATTE BASIN
TO MORGAN AND WELD COUNTIES.  THUNDERSTORMS ARE EXPECTED TO LINGER
LATE TONIGHT...AND DEPENDING ON THE DEVELOPMENT THE WATCH COULD BE
EXTENDED PAST MIDNIGHT AND TO THE NORTHEAST CORNER OF THE STATE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE
MOUNTAINS AND FOOTHILLS THROUGH THE PERIOD.  THERE WILL BE A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE PLAINS.  TEMPERATURES
WILL HOVER AROUND SEASONAL NORMALS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTER REPORTS
OF HEAVY RAIN WILL BE VERY HELPFUL THIS AFTERNOON AND EVENING.

RTG/RJK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:06 PM MDTSevere Thunderstorm WarningBOUWeld39 min
Aug 5, 6:25 PM MDTAreal Flood AdvisoryBOUBoulder, Gilpin, Jefferson80 min
Aug 5, 8:33 PM MDTAreal Flood AdvisoryBOULincoln87 min
Aug 6, 11:52 AM MDTFlash Flood WatchBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 8 more12 hr
Aug 6, 4:35 PM MDTAreal Flood AdvisoryBOUBoulder, Larimer, Weld115 min
Aug 6, 4:49 PM MDTAreal Flood AdvisoryBOULarimer101 min
Aug 6, 5:03 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 1 more87 min
Aug 6, 5:35 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan, Weld55 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.